How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14883
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Have a 10+ year old male lab Shephard mix. Started m on

Customer Question

Have a 10+ year old male lab Shephard mix. Started him on pheno 60 MG twice daily for 3 to 4 months ago for 2 seizures out of the blue. Had another seizure yesterday and another one tonight. Called my vet. In a panic I told her he wasn't getting the full dose. She had me give him an additional 60 MG. It has been 5 hours since evening dose. He is just now laying down and sleeping. Did I give him too much
JA: I'm sorry to hear that. Seizures always look scary. Let's get you talking to the Veterinarian. What is the dog's name?
Customer: Owen
JA: Is there anything else important you think the Veterinarian should know about Owen?
Customer: No other than what is here.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 5 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I understand that you are concerned because your fellow Owen received an extra dose of his phenobarbital medication tonight because he has had a couple seizures over the last 24 hours.

The usual recommended dose of phenobarbital is 1mg to 2mg per pound of body weight every 12 hours, but the dose can go as high as 4mg per pound of body weight twice daily. You don't say how much he weighs.

If he normally takes 60mgs and he received an extra dose (double his usual dose) then he received 120mgs tonight. As long as he weighs more than 30 pounds then he has taken 4mgs or less per pound of body weight, which is within a normal, although higher than usual, dosing range.

I would not expect any problems with that dose other than possible mild sedation. Dogs that take phenobarbital regularly metabolize it well, and he should have no trouble with this dose, especially if he has had recent blood tests that showed his dosing level to be within range.

I think he will be just fine, though he may be quite sleepy tonight. I do recommend that he be kept away from stairs and watch him closely so he doesn't stumble and hurt himself. I would let him sleep and he should be back to himself in about 12-24 hours.

I would plan on giving him the next dose of phenobarbital as planned, unless he still seems excessively sleepy.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 5 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****

Related Dog Veterinary Questions